MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE PIN TRO PT 1.3 X140; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. GUIDE PIN TRO PT 1.3 X140; PLATE, FIXATION, BONE
Catalog Number 128047
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/10/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery 2 wires were broken while being removed.A delay less than 30 minutes was reported.Backup available.No injury or impact to patient reported yet.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.A visual inspection of the returned that the anthology inserter fractured at the tip, most likely from impact.An impact fracture can occur if the mechanical loads applied to the instrument exceed the strength of the material.A fracture can also be the result of multiple impacts.This fracture caused the instrument to become inoperable.The fractured off portion was not returned.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history on the listed part revealed no prior complaint for the listed batch.A clinical analysis indicated that no clinical supporting documents were provided to conduct a thorough assessment of the reported infection.Should additional information be provided, the clinical/medical investigation task will be reopened.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated devices and single packaging was returned and evaluated.It was reported that during surgery 2 wires were broken while being removed.A visual examination of the returned pins and opened packaging indicated no obvious damage to the 4 of 6 pins that were received.The two broken pins were not returned nor were any photos provided that would have assisted in the evaluation.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.The review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with any released batch number.Although it cannot be confirmed without the return of the damaged devices, there are several potential factors that are unrelated to the manufacture and design of the device that could lead to breakage.Some of those are procedural/user error, traumatic injury, use of improperly sized devices or over use of the device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident or adverse event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.No additional actions are being taken at this time; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened and reevaluated.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated devices and single packaging was returned and evaluated.It was reported that during surgery 2 wires were broken while being removed.A visual examination of the returned pins and opened packaging indicated no obvious damage to the 4 of 6 pins that were returned.The two broken pins were not returned and no photos were provided.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.The quality team was made aware of this complaint.Based on this investigation, the need for corrective action is not indicated.No additional actions are being taken at this time; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
GUIDE PIN TRO PT 1.3 X140
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8208240
Report Number1020279-2019-00003
Device Sequence Number277092
Product Code HRS
UDI-Device Identifier03596010082565
UDI-Public03596010082565
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number128047
Device Lot Number18DK00045
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer12/10/2018
12/10/2018
12/10/2018
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date03/21/2019
04/03/2019
08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1